Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 87, NWS Flagstaff, AZ

August 24, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2017, 1:11 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2017, 1:11 PM MST (20:11 UTC)
Expired
Aug 24, 2017, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WGUS55 KFGZ 242011
FFWFGZ
AZC025-242315-
/O.NEW.KFGZ.FF.W.0087.170824T2011Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
111 PM MST THU AUG 24 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 415 PM MST

* At 109 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly in the Goodwin Fire Burn Scar. 

This includes the following streams and drainages...Turkey Creek...
Little Wolf Creek...Pine Creek...Crazy Basin Creek...Big Bug Creek...
Bear Creek...Antelope Creek...Cedar Creek...Grapevine Creek...Agua
Fria River...Wolf Creek...Hackberry Creek and Mineral Creek.

This includes State Route 69 between mile markers 266 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
      3435 11216 3429 11223

$$

41
2 follow-up statements
312 
WGUS75 KFGZ 242050
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
150 PM MST THU AUG 24 2017

AZC025-242315-
/O.CON.KFGZ.FF.W.0087.000000T0000Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
150 PM MST THU AUG 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
YAVAPAI COUNTY...

At 144 PM MST, Doppler radar indicated thunderstorms have moved out 
of the Goodwin Fire Burn Scar. Moderate rainfall should continue 
through 215 Pm MST with an additional .25 inch possible. 
Precipitation should be over after 215 PM.  

Doppler radar estimates up to 2 inches of rain fell in the Wolf 
Creek drainage with amounts up to .75 inches in the Pine Creek and 
Little wolf Creek drainages. Lesser amounts were estimated for other 
drainages in the burn scar. 

This includes the following drainages...Turkey Creek...Little Wolf 
Creek...Pine Creek...Big Bug Creek... Grapevine Creek...Wolf 
Creek...Hackberry Creek and Mineral Creek.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
      3435 11216 3429 11223

$$

41
027 
WGUS75 KFGZ 242223
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
323 PM MST THU AUG 24 2017

AZC025-242232-
/O.CAN.KFGZ.FF.W.0087.000000T0000Z-170824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
323 PM MST THU AUG 24 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat across the Goodwin fire burn scar. Please continue to heed 
any remaining road closures.

LAT...LON 3428 11229 3441 11238 3446 11231 3444 11222
      3435 11216 3429 11223

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:30 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 9:30 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Thu Aug 24 2017

.SYNOPSIS...A weak weather disturbance will bring scattered shower
and thunderstorm activity to much of northern Arizona today.
Generally isolated showers and thunderstorms are expected over
the high terrain for Friday and over the weekend.

&&

.UPDATE...
Todays short term forecast is in good shape with no updates
planned.

&&

.PREV DISCUSSION /251 AM MST/...A low pressure system approaching
from the west has provided enough upward motion/cooling aloft in
combination with monsoon moisture to produce quite a bit of
shower and thunderstorm activity overnight across northern
Arizona. For today, the upward motion center will move eastward
with activity diminishing during the morning hours. However, a
relatively cool air mass aloft will remain over Arizona and with
moisture lingering daytime heating will produce another round of
showers and storms. Activity generally scattered over the higher
terrain and more isolated across the valleys.

For Friday and the weekend...The low weakens as high pressure
builds over the area encompassing Arizona, Nevada and Utah. A
relatively dry air mass will initially be associated with the
building high in addition to a mid level warm cap. Also, with the
influence of shorter days there probably will only be enough
heating for isolated afternoon and evening thunderstorms. The
exception will be the White Mountains region of eastern Arizona
where moisture will remain more substantial and storms more
numerous.

Monday and early next week...Models continue to show more
significant monsoon moisture making a comeback, pushed northward
by thunderstorm outflows from over northwest Mexico. At the same
time, the high center is expected to become centered north to
northwest of Arizona. The result will be a northeast steering flow
suggesting that the best chance for storms will be from the
Mogollon Rim southward.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
most of northern Arizona through the 24 hr period. Scattered
thunderstorms will develop after 18z along the Mogollon Rim and
continue through the evening with lingering showers until around
02z. MVFR/IFR conditions will be possible in the stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms this afternoon will
increase in coverage from yesterday west along the Mogollon Rim with
the greatest coverage still in the White Mountains. Significantly
less thunderstorm activity is anticipated over northern Arizona
Friday and Saturday, with the highest chances remaining in the White
Mountains.

Sunday through Tuesday...Sunday will remain mostly dry with a few
isolated thunderstorm chances for areas south of the Mogollon Rim.
More organized afternoon thunderstorm chances return Monday along
and southeast of the Mogollon Rim with greatest coverage over the
White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/McCollum
AVIATION...TPS
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 24, 3:28 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
328 AM MST Thu Aug 24 2017

AZZ004>018-037>040-250415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
328 AM MST Thu Aug 24 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for scattered showers and thunderstorms over the higher
terrain with isolated activity over the lower elevations. The
main threat today will be cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated showers and thunderstorms are expected for Friday and
over the weekend.

Increasing monsoon moisture will result in a better chance of
thunderstorms heading into Monday and Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:11 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 23, 7:41 PM MSTSpecial Weather StatementFGZCoconino34 min
Aug 23, 8:35 PM MSTSpecial Weather StatementFGZ25 min
Aug 23, 10:04 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Aug 23, 10:55 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 23, 11:17 PM MSTFlash Flood WarningFGZYavapai118 min
Aug 24, 3:21 AM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.